Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 367, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 5, 2009, 7:17 AM CDT for Frontier County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 7:17 AM CDT (12:17 UTC)
- Expired
- Aug 5, 2009, 7:45 AM CDT
- In force
- 28 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Frontier County, NE
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 7:20 AM CDT | HAIL 1 | 2 Ne Eustis, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -359 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -165 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 21.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 051217
SVRLBF
NEC063-051245-
/O.NEW.KLBF.SV.W.0367.090805T1217Z-090805T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 AM CDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 745 AM CDT
* AT 713 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED NEAR EUSTIS...OR 18 MILES SOUTHWEST OF LEXINGTON...AND
MOVING SOUTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HIGHWAY 18 MILE MARKER 30
LAT...LON 4050 10017 4054 10020 4070 10009 4070 9998
4069 9997 4056 9997 4044 9999 4044 10010
TIME...MOT...LOC 1217Z 318DEG 35KT 4059 9998
$$
POWER1 follow-up statement
000
WWUS53 KLBF 051236
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 AM CDT WED AUG 5 2009
NEC063-051246-
/O.EXP.KLBF.SV.W.0367.000000T0000Z-090805T1245Z/
FRONTIER NE-
736 AM CDT WED AUG 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 745 AM CDT...
LAT...LON 4050 10017 4054 10020 4070 10009 4070 9998
4069 9997 4056 9997 4044 9999 4044 10010
TIME...MOT...LOC 1236Z 318DEG 35KT 4045 9982
$$
POWERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 3:46 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 AM CDT WED AUG 5 2009 .DISCUSSION... COMPLEX OF SHOWERS/THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING. SYSTEM SHOULD EXIT TO THE SOUTHEAST OF THE AREA BY MID MORNING...WITH CLEARING SKIES IN IT/S WAKE. MOIST SOUTHEAST UPSLOPE FLOW WILL CONTINUE TODAY...WITH AFTERNOON THUNDERSTORMS EXPECTED TO REDEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN WYOMING THIS AFTERNOON. STORM COVERAGE IS SOMEWHAT QUESTIONABLE...AS MODELS REALLY NOT SHOWING ANY WELL DEFINED SHORTWAVES. NEVERTHELESS...ANY STORMS WHICH MANAGE TO FORM WILL BE CAPABLE OF BECOMING SUPERCELLS...AS THEY PROGRESS EAST INTO THE NEB PANHANDLE BY LATE AFTERNOON...WHERE GOOD SHEAR AND A RATHER HIGH CAPE ENVIRONMENT WILL RESIDE. DURING THE EVENING...STORMS MAY CONGEAL INTO AN MCS AS THEY PROGRESS EAST INTO THE REST OF WESTERN AND CENTRAL NEBRASKA. SPC HAS THIS SCENARIO COVERED WELL...AS THE ENTIRE LBF FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. SIMILAR SCENARIO EXPECTED AGAIN ON THURSDAY...WITH THE BETTER CHANCE OF ANY SEVERE WEATHER SHIFTING JUST A BIT NORTH /ALONG AND NORTH OF INTERSTATE 80/ AS THE UPPER LEVEL RIDGE NOSES EAST INTO THE SOUTHERN PLAINS...WHICH WILL SPREAD SOME WARMER AIR ALOFT /CAPPING INVERSION/ INTO THE SOUTHERN PORTIONS OF NEBRASKA. FRIDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING EAST INTO THE NORTHERN ROCKIES...WITH BROAD TROUGHING SOUTH OF THIS LOW ACROSS THE WESTERN CONUS. OUR AREA WILL BE ON THE EASTERN SIDE OF THIS TROUGH...WHICH GIVES A SOUTHWEST FLOW ALOFT. COULD BE A GOOD SET UP FOR A ROUND OF THUNDERSTORMS...BUT A STRONG CAP /700 MB TEMPS OF 13 TO 16 CELSIUS/ IS EXPECTED. WILL MAINTAIN A SLIGHT CHANCE OF STORMS DURING THE DAY FRIDAY...AND INCREASE THOSE INTO THE LOW CHANCE CATEGORY ACROSS THE NORTHWEST HALF OF THE AREA FRIDAY NIGHT...AS THIS AREA WILL BE CLOSER TO THE BETTER UPPER LEVEL SUPPORT. SATURDAY AND SUNDAY ARE LOOKING QUITE WARM...BUT TEMPS SHOULD BE HELD SOMEWHAT IN CHECK...AS AFOREMENTIONED UPPER LEVEL PROGRESSES ACROSS THE NORTHERN PLAINS. THIS WILL DRAG A COLD FRONT INTO THE AREA...WHICH IS EXPECTED TO STALL INVOF OF NEBRASKA. WILL COVER THE WEEKEND WITH SOME SLIGHT POPS FOR CONVECTION...AS A MOIST AND UNSTABLE ENVIRONMENT WILL BE FOUND INVOF THE STALLED FRONT. MONDAY AND BEYOND...NO CHANGES MADE TO THE FORECAST...AS PREVIOUS FORECAST HAS THE SITUATION HANDLED WELL. APPEARS UPPER LEVEL RIDGE WILL TRY AND DEVELOP WEST ONCE AGAIN INTO THE SOUTHWEST CONUS. THIS WILL PUT US BACK INTO THE ALL TOO FAMILIAR NORTHWEST FLOW PATTERN ALOFT...AND LIKELY A RETURN TO SOUTHEAST MOVING THUNDERSTORM COMPLEXES. IF PATTERN DOES INDEED DEVELOP AS MODELS INDICATE...THEN THUNDERSTORM CHANCES WILL NEED TO BE ADDED. && .AVIATION... STRATUS MVFR EXPECTED IN WAKE OF MCS EARLY THIS MORNING WITH CONDITIONS IMPROVING TO VFR BY MID MORNING. SOME CONVECTIVE CLOUDS THIS AFTERNOON AS CONVECTIVE TEMPERATURES ARE REACHED...BUT SHOULD BE WELL INTO VFR RANGE. SIMILAR SCENARIO TO LAST 2 NIGHTS WITH TRW BE GINNING IN EASTERN WYOMING AND MOVING EAST INTO THE PANHANDLE...AND THEN ACROSS WESTERN NEBRASKA THROUGH LATE EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...POWER
Hazardous weather outlook, Aug 5, 5:02 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 502 AM CDT WED AUG 5 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-061015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 502 AM CDT WED AUG 5 2009 /402 AM MDT WED AUG 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN IN THE LATE AFTERNOON OVER THE NEBRASKA PANHANDLE THEN PUSH EAST OVER NIGHT INTO WESTERN AND NORTH CENTRAL NEBRASKA. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON THURSDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
In the hours before
Local storm report, Aug 5, 6:35 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 AM CDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 AM HAIL 1 NW SENECA 42.05N 100.84W
08/05/2009 E1.00 INCH HOOKER NE PUBLIC
HEAVY RAIN WAS ALSO OCCURRING AT TIME OF THIS REPORT.
&&
SCARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:47 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 58 min |
| Aug 4, 11:40 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 65 min |
| Aug 5, 12:44 AM CDT | Severe Thunderstorm Warning | LBF | Arthur, Cherry, Grant, Hooker, McPherson | 46 min |
| Aug 5, 6:21 AM CDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 24 min |
| Aug 5, 6:42 AM CDT | Severe Thunderstorm Warning | LBF | Thomas | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.